Alert archive / Michigan / Flash Flood Warnings in 2017
Flash Flood Warning 3, NWS Marquette, MI
NWS Marquette, MI issued this flash flood warning at Aug 9, 2017, 6:35 PM EDT for Alger County, Delta County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 6:35 PM EDT (22:35 UTC)
- Expired
- Aug 9, 2017, 9:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alger County, MI, Delta County, MI
The radar
The Marquette radar (KMQT), 67 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1431 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
614 WGUS53 KMQT 092235 FFWMQT MIC003-041-100130- /O.NEW.KMQT.FF.W.0003.170809T2235Z-170810T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Marquette MI 635 PM EDT WED AUG 9 2017 The National Weather Service in Marquette has issued a * Flash Flood Warning for... North central Delta County in south central Upper Michigan... Southern Alger County in north central Upper Michigan... * Until 930 PM EDT * At 631 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Trenary and the West Branch of the Whitefish River between Trenary and Rapid River. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4624 8684 4601 8681 4601 8695 4618 8704 $$ Kluber
1 follow-up statement
777 WGUS73 KMQT 100010 FFSMQT Flash Flood Statement National Weather Service Marquette MI 810 PM EDT WED AUG 9 2017 MIC003-041-100130- /O.CON.KMQT.FF.W.0003.000000T0000Z-170810T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Delta MI-Alger MI- 810 PM EDT WED AUG 9 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR NORTH CENTRAL DELTA AND SOUTHERN ALGER COUNTIES... At 806 PM EDT, Doppler radar indicated isolated thunderstorms continuing to produce heavy rain across the warned area. An estimated two to four inches of rain have fallen since late afternoon. Flash flooding is expected to continue this evening. Some locations that will experience flooding include... Trenary and the West Branch of the Whitefish River between Trenary and Rapid River. Additional rainfall amounts of up to one half inch are expected overnight into Thursday afternoon in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4624 8684 4601 8681 4601 8695 4618 8704 $$ Kluber
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:38 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 9, 3:38 PM EDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Marquette MI 338 PM EDT Wed Aug 9 2017 .SHORT TERM...(This evening through Thursday) Issued at 230 PM EDT WED AUG 9 2017 The main forecast concerns are the chances for pulse type thunderstorms this afternoon, then the attention turns towards the low pressure system expected to move into the area tonight and continues to track across Upper Michigan during the day on Thursday with additional chances for showers and thunderstorms. Afternoon visible satellite and radar imagery shows scattered showers with some isolated thunderstorms developing across the interior of Upper Michigan, and then along the Lake Superior breeze. Expect this trend to continue, with additional developing through the afternoon hours. Given the weak shear and instability, expect updrafts to struggle a bit; however, a few stronger storms are possible especially where boundary interactions take place. Coverage wise, given the weak shear in place it is very difficult to pinpoint what locations will have the best chance at seeing thunderstorm activity. The main hazards with stronger activity will be primarily gusty winds and small hail as updrafts collapse given the inverted-v profile through the boundary layer. Tonight, shortwave energy will begin to dig southeast across the Upper Mississippi Valley allowing surface low pressure to become better organized as it tracks across central Minnesota. Ahead of this surface low, across Minnesota and west-central Wisconsin, a broad area of warm air advection and 700mb moisture will continue to push northeast towards the area. Therefore, expect a fairly widespread area of showers and perhaps a few rumbles of thunder to lift northeast across Upper Michigan late tonight through the first part of the day on Thursday. There is still some uncertainty across the models in regards to the track of this low through the day on Thursday, which will directly impact how things play out. Given the track of the shortwave trough, leaning towards a slow solution which would push the warm sector at least across central portions of the area Thursday afternoon, with north-central sitting around the triple point. With at least 1500-2000 J/kg of MUCAPE across the warm sector, the combination of lift along the surface features and upper- level troughing across the area should be enough to initiation additional showers and storms as the cold front pushes across central, and especially the south-central, portions of Upper Michigan in the afternoon hours. With shear still looking very marginal, 20 to 30 knots at best, we may see another day with pulse type thunderstorms, a few of which could be strong to possibly severe. .LONG TERM...(Thursday night through Wednesday) Issued at 331 PM EDT WED AUG 9 2017 Most active weather in the long term occurs Thu night into Fri as low pressure system crosses the Upper Great Lakes. Looks quiet for the weekend into early next week as high pressure settles over the region. Compared to 24hr ago the sfc low at 1010-1013mb is forecast to track farther northwest late Thu into Thu evening. Could be enough instability in the warm sector of the low with MUCAPES up to 2000j/kg for stronger storms late Thu afternoon into early Thu evening, especially over west and central Upper Michigan through 03z/11 pm EDT. Even with the sufficient instability for storms, the effective shear stays 30 kts or less so like we have seen most of this week, probably looking at mainly pulse type storms with a small chance of seeing isolated severe storm. Enough elevated instability to keep some thunder in over east half into the early overnight hours Thu night. As sfc low tracks to somewhere vcnty of eastern U.P. to northern lower Michigan by daybreak Fri, expect lingering showers over eastern forecast area to become more focused over north central Upper Michigan with upslope northerly cyclonic flow developing. May also see fog overnight into Fri morning, especiallly near Lk Superior. For Fri, showers over the north central will gradually diminish late morning into the early afternoon but some showers and even isolated thunder may linger into the afternoon over the eastern forecast area. Clouds will probably try to stick around for most areas on Fri with cool and moist northerly flow off Lk Superior. Increased north winds over the blends for Fri which resulted in 15 to 20 mph winds with gusts to 25 mph first on Lk Superior then later on Mon on Lk Michigan. Probably will need small craft advisories for marine areas on both Lk Superior and Lk Michigan and waves could end up high enough for an elevated swim risk for the Lk Superior beaches in Alger and Marquette county. Cooler condtions expected for all areas with readings staying in the mid 60s closer to Lk Superior. High pressure moves overhead for the weekend into early next week. After below normal temps on Sat should see warming trend through rest of the extended. Since the high is in the vcnty though the nights will be seasonably cool inland. Could be some pop up shra and tsra Sun through Tue due to daytime heating and upper level trough and cool air aloft still close by. Some hint at stronger shortwave moving through on back side of trough Tue so could see a bit better chances at that time. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 106 PM EDT WED AUG 9 2017 Given the pulse type storms expected this afternoon, it is difficult to discern whether other not certain terminals will see thunderstorm activity this afternoon. KSAW looks the most likely right now, so have included a TEMPO for this activity; however, at KIWD/KCMX there is a more uncertainty so have only included mentions of VCTS for now. Tonight into Thursday as low pressure swings through the region low ceilings and additional chances for showers, and perhaps thunderstorms will be possible. Lower ceilings may also develop; however, confidence is not high in how low ceilings will get. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 230 PM EDT WED AUG 9 2017 As low pressure moves east across Upper Michigan, northeast winds will increase to around 20 to 25 knots tonight through a good portion of the day on Thursday. Thursday night through Friday, winds will subside to 15 to 20 knots as the system exits the region. Friday through the first half of next week, the winds will be less than 15 knots as high pressure takes over across the region. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Ritzman LONG TERM...JLA AVIATION...Ritzman MARINE...Ritzman
Hazardous weather outlook, Aug 9, 5:02 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 502 PM EDT Wed Aug 9 2017 MIZ001>007-009>014-084-085-101200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 502 PM EDT Wed Aug 9 2017 /402 PM CDT Wed Aug 9 2017/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Thunderstorms are possible through the night. A few thunderstorms this evening could be severe with gusty winds and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible Thursday and Thursday night over most of Upper Michigan, then to the east of Munising and Escanaba on Friday. A few thunderstorms Thursday afternoon into Thursday evening could be severe with gusty winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-101200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 502 PM EDT Wed Aug 9 2017 /402 PM CDT Wed Aug 9 2017/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are possible through the night across the south half of Lake Superior. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible over southern portions of Lake Superior on Thursday and over eastern portions of Lake Superior Thursday evening. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-101200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 502 PM EDT Wed Aug 9 2017 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight There is a slight chance of thunderstorms early this evening, then again late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible Thursday into Thursday evening. There is a slight chance for thunderstorms on Friday, mainly east of the Garden Peninsula. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. JLA
In the hours before
Special weather statement, Aug 9, 4:19 PM EDT, 2 hours 16 minutes before
Special Weather Statement National Weather Service Marquette MI 419 PM EDT WED AUG 9 2017 MIZ006-085-092100- Northern Schoolcraft MI-Alger MI- 419 PM EDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCHOOLCRAFT AND CENTRAL ALGER COUNTIES UNTIL 500 PM EDT... At 419 PM EDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Munising, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Shingleton, Van Meer and Wetmore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4627 8669 4637 8671 4646 8633 4627 8632 TIME...MOT...LOC 2019Z 259DEG 22KT 4632 8663 Kluber
Special weather statement, Aug 9, 5:20 PM EDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Marquette MI 520 PM EDT WED AUG 9 2017 MIZ004-005-092145- Marquette MI-Baraga MI- 520 PM EDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARQUETTE AND SOUTHEASTERN BARAGA COUNTIES UNTIL 545 PM EDT... At 520 PM EDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Three Lakes, or 23 miles southeast of L'anse, moving northeast at 25 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Michigamme and Lake Michigamme. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4642 8824 4647 8826 4659 8805 4643 8796 TIME...MOT...LOC 2120Z 244DEG 20KT 4645 8821 Kluber
Special weather statement, Aug 9, 5:35 PM EDT, 1 hour before
Special Weather Statement National Weather Service Marquette MI 535 PM EDT WED AUG 9 2017 MIZ006-013-092200- Delta MI-Alger MI- 535 PM EDT WED AUG 9 2017 ...SPECIAL WEATHER STATEMENT... At 535 PM EDT, Doppler radar was tracking a strong thunderstorm over U.S. 41 between Trenary and Rapid River, or 25 miles southwest of Munising, moving east at 10 mph. Half inch hail will be possible with this storm. Locations impacted include... U.S. 41 between Trenary and Rapid River. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4608 8709 4615 8709 4621 8687 4606 8676 TIME...MOT...LOC 2135Z 254DEG 9KT 4613 8701 Kluber
Special weather statement, Aug 9, 5:48 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Marquette MI
548 PM EDT WED AUG 9 2017
MIZ002>006-084-085-092300-
Northern Schoolcraft MI-Ontonagon MI-Marquette MI-Baraga MI-
Houghton MI-Southern Houghton MI-Alger MI-
548 PM EDT WED AUG 9 2017
...SPECIAL WEATHER STATEMENT...
At 545 PM EDT, Doppler radar was tracking several clusters of strong
thunderstorms along a line extending from near Baraga to Michigamme
to Trenary. Movement was east at 30 mph.
Any thunderstorm will be capable of producing hail up to dime size,
gusty winds to 30 mph, and very heavy rainfall.
Locations impacted include...
Marquette, Houghton, Ishpeming, Munising, Baraga, L'anse, Calumet,
Gwinn, Pictured Rocks, Grand Island, Hancock and Negaunee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4627 8601 4615 8656 4614 8725 4696 8918
4732 8855 4715 8813 4703 8818 4703 8797
4695 8784 4690 8762 4677 8748 4678 8735
4657 8726 4660 8696 4655 8684 4659 8676
TIME...MOT...LOC 2145Z 256DEG 27KT 4686 8880 4616 8695
KluberLocal storm report, Aug 9, 6:17 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
617 PM EDT WED AUG 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 2 NNW PALMER 46.46N 87.61W
08/09/2017 E0.25 INCH MARQUETTE MI PUBLIC
REPORT VIA SOCIAL MEDIA. TIME ESTIMATED FROM
RADAR.
&&
KLUBERSpecial weather statement, Aug 9, 6:20 PM EDT, 15 minutes before
Special Weather Statement National Weather Service Marquette MI 620 PM EDT WED AUG 9 2017 MIZ013-092315- Delta MI- 620 PM EDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DELTA COUNTY UNTIL 715 PM EDT... At 619 PM EDT, Doppler radar was tracking a cluster of strong thunderstorms near Rock, moving northeast at 20 mph. Dime size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Rock, U.S. 41 between Trenary and Rapid River, Lathrop, St. Nicholas, Chicago Lake and Round Lake. LAT...LON 4598 8724 4616 8724 4615 8649 4604 8649 TIME...MOT...LOC 2219Z 244DEG 18KT 4606 8700 Kluber
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:58 PM EDT | Special Marine Warning | MQT | 92 min | |
| Aug 9, 4:00 PM EDT | Special Weather Statement | MQT | Ontonagon | 45 min |
| Aug 9, 4:03 PM EDT | Special Weather Statement | MQT | Delta | 42 min |
| Aug 9, 4:19 PM EDT | Special Weather Statement | MQT | Alger | 41 min |
| Aug 9, 4:33 PM EDT | Severe Thunderstorm Warning | MQT | Alger | 27 min |
| Aug 9, 5:09 PM EDT | Areal Flood Advisory | MQT | Alger, Delta | 111 min |
| Aug 9, 5:20 PM EDT | Special Weather Statement | MQT | Baraga | 25 min |
| Aug 9, 5:35 PM EDT | Special Weather Statement | MQT | Delta | 25 min |
| Aug 9, 5:37 PM EDT | Severe Thunderstorm Warning | MQT | Alger | 23 min |
| Aug 9, 5:38 PM EDT | Special Marine Warning | MQT | 37 min | |
| Aug 9, 5:48 PM EDT | Special Weather Statement | MQT | Alger, Baraga, Houghton, Marquette | 72 min |
| Aug 9, 6:20 PM EDT | Special Weather Statement | MQT | Delta | 55 min |
| Aug 9, 7:09 PM EDT | Special Weather Statement | MQT | Ontonagon | 51 min |
Nearby
Flash Flood Warnings in Michigan, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.